Alert archive / South Dakota / River Flood Warnings in 2011

River Flood Warning 24, NWS Aberdeen, SD

April 22, 2011Codington County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Apr 22, 2011, 9:12 AM CDT for Codington County, South Dakota. It took effect at Apr 23, 2011, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2011, 9:12 AM CDT (14:12 UTC)
In effect from
Apr 23, 2011, 1:00 PM CDT
Expired
Apr 23, 2011, 9:33 AM CDT
In force
Issued by
NWS Aberdeen, SD
Flood severity
Minor

County Codington County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Watertown Broadway Avenue (WBWS2).

Action stage
10 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WGUS83 KABR 221412
FLSABR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
912 AM CDT FRI APR 22 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  BIG SIOUX RIVER NEAR WATERTOWN

.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THE NEXT 24 HOURS. ANY ADDITIONAL FUTURE PRECIPITATION COULD AFFECT 
THE FORECASTS. 

RAIN TODAY INTO TONIGHT MAY CAUSE SOME ADDITIONAL SLIGHT RISES ON
THE BIG SIOUX RIVER ACROSS NORTHEAST SOUTH DAKOTA THROUGH THE
WEEKEND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...FLOOD WATERS CAN BE VERY DANGEROUS. NEVER DRIVE 
ACROSS A FLOODED ROAD...TURN AROUND DONT DROWN!

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR FAVORITE LOCAL MEDIA.

FOR ADDITIONAL INFORMATION...CHECK OUT OUR WEB SITE AT 
WWW.WEATHER.GOV/ABR...THEN LEFT CLICK ON THE RIVERS AND LAKES LINK.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED SATURDAY MORNING.

&&

SDC029-231812-
/O.EXT.KABR.FL.W.0017.000000T0000Z-000000T0000Z/
/WBSS2.1.SM.000000T0000Z.110409T1015Z.000000T0000Z.NR/
912 AM CDT FRI APR 22 2011

THE FLOOD WARNING CONTINUES FOR
  THE BIG SIOUX RIVER NEAR WATERTOWN
* UNTIL FURTHER NOTICE...
* AT 08AM FRIDAY THE STAGE WAS 8.9 FEET...
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST...
* FLOOD STAGE IS 8.0 FEET...
* FORECAST...THE RIVER ROSE ABOVE FLOOD STAGE AND WILL CONTINUE 
  RISING TO NEAR 9.0 FEET BY TUESDAY EVENING.  ADDITIONAL RISES MAY 
  BE POSSIBLE THEREAFTER.

$$
SDC029-231812-
/O.NEW.KABR.FL.W.0024.110423T1800Z-110424T0600Z/
/WBWS2.1.ER.110423T1800Z.110423T1800Z.110424T0000Z.NO/
912 AM CDT FRI APR 22 2011

THE FLOOD WARNING CONTINUES FOR
  THE BIG SIOUX RIVER AT WATERTOWN - BROADWAY AVENUE
* FROM SATURDAY EARLY AFTERNOON UNTIL SATURDAY EVENING...
* AT 08AM FRIDAY THE STAGE WAS 10.8 FEET...
* MINOR FLOODING IS FORECAST...
* FLOOD STAGE IS 11.0 FEET...

$$
&& 

LOCATION FLOOD  LATEST OBSERVED   MAXIMUM FORECAST   RECENT OBSERVED
         STAGE  STAGE  TIME       STAGE   TIME       CREST TIME

BIG SIOUX RIVER
WBSS2    8.0   8.86 FRI 8 AM    8.9  TUE 7 PM    8.9  FRI 8 AM 
WBWS2    11.0   10.82 FRI 8 AM    11.0  SAT 1 PM    10.8  FRI 8 AM
1 follow-up statement
362 
WGUS83 KABR 231433
FLSABR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
933 AM CDT SAT APR 23 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  BIG SIOUX RIVER AT WATERTOWN - BROADWAY AVENUE

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...

  BIG SIOUX RIVER NEAR WATERTOWN

.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
THE NEXT 24 HOURS. ANY ADDITIONAL FUTURE PRECIPITATION COULD AFFECT 
THE FORECASTS. 
 
THE BIG SIOUX RIVER SHOULD CONTINUE A SLOW FALL ACROSS NORTHEAST
SOUTH DAKOTA THROUGH THE WEEKEND.  THE ONLY GAGING SITE ON THE BIG
SIOUX IN NORTHEAST SOUTH DAKOTA THAT REMAINS ABOVE FLOOD STAGE IS
THE SITE JUST NORTH OF WATERTOWN.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...FLOOD WATERS CAN BE VERY DANGEROUS. NEVER DRIVE 
ACROSS A FLOODED ROAD...TURN AROUND DONT DROWN!

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR FAVORITE LOCAL MEDIA.

FOR ADDITIONAL INFORMATION...CHECK OUT OUR WEB SITE AT 
WWW.WEATHER.GOV/ABR...THEN LEFT CLICK ON THE RIVERS AND LAKES LINK.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED SUNDAY MORNING.

&&

SDC029-241833-
/O.EXT.KABR.FL.W.0017.000000T0000Z-110428T0600Z/
/WBSS2.1.SM.000000T0000Z.110409T1015Z.110428T0000Z.NR/
933 AM CDT SAT APR 23 2011

THE FLOOD WARNING CONTINUES FOR
  THE BIG SIOUX RIVER NEAR WATERTOWN
* UNTIL WEDNESDAY EVENING...
* AT 09AM SATURDAY THE STAGE WAS 8.8 FEET...
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST...
* FLOOD STAGE IS 8.0 FEET...
* FORECAST...THE RIVER ROSE ABOVE FLOOD STAGE  AND WILL CONTINUE 
  RISING TO NEAR 8.9 FEET BY MIDNIGHT. THE RIVER WILL 
  FALL BELOW FLOOD STAGE WEDNESDAY EVENING.

$$

SDC029-231503-
/O.CAN.KABR.FL.W.0024.000000T0000Z-110424T0600Z/
/WBWS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
933 AM CDT SAT APR 23 2011

FORECAST INFORMATION FOR
  BIG SIOUX RIVER AT WATERTOWN - BROADWAY AVENUE
* AT 09AM SATURDAY THE STAGE WAS 10.7 FEET...
* NO FLOODING IS CURRENTLY FORECAST...
* FLOOD STAGE IS 11.0 FEET...

$$
&& 

LOCATION FLOOD  LATEST OBSERVED   MAXIMUM FORECAST   RECENT OBSERVED
         STAGE  STAGE  TIME       STAGE   TIME       CREST TIME

BIG SIOUX RIVER
WBSS2    8.0   8.83 SAT 9 AM    8.9  SUN 1 AM    8.8  SAT 9 AM 
WBWS2    11.0   10.74 SAT 9 AM    10.8  SUN 7 AM    10.8  SAT 8 AM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Apr 22, 3:46 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Apr 22, 3:46 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CDT FRI APR 22 2011

.SHORT TERM...TODAY THROUGH SUNDAY
PRECIPITATION CHANCES OVER THE NEXT 24 TO 30 HOURS WILL BE THE
MAIN FORECAST CHALLENGE.

AS OF 8Z...A BROAD UPPER LEVEL TROF IS LOCATED OVER THE NORTHERN
ROCKIES. EMBEDDED WITHIN THIS BROAD TROF IS TWO DISTINCT
SHORT WAVES. AS THE UPPER LEVEL JET SHIFTS SOUTH AND EAST...THE
SHORT WAVE OVER NORTHERN IDAHO WILL LIKELY WEAKEN AND SHIFT
NORTHWARD THIS MORNING. HOWEVER WITH THE UPPER LEVEL JET SETTLING
OVER NORTHERN COLORADO...IT WILL AIDE IN THE DEVELOPMENT OF LEE
SIDE CYCLOGENESIS. AS THE WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION TODAY...IT WILL BRING A DECENT CHANCE OF LIGHT TO MODERATE
RAIN. LIKE YESTERDAY'S STORM SYSTEM...BELIEVE THE SOUTHWESTERN CWA
COULD SEE A FEW HOURS OF NO PCPN. A FEW HI-RES MODELS ARE ALSO
SHOWING A NOTICEABLE DRY PUNCH ACROSS THE SOUTHERN HALF OF SOUTH
DAKOTA LATER THIS AFTERNOON. BECAUSE OF THIS DRY AIR...WILL REDUCE
POPS IN THE SW CWA TO A LOW CHC.

AS THE UPPER LEVEL LOW AND THE SURFACE LOW MOVES DUE EAST
TONIGHT...IT WILL WRAP COLDER AIR INTO THE CWA. HOWEVER THIS COLD
PUSH MAY NOT BE ENOUGH TO CHANGE THE P-TYPE TO MIXTURE OF RAIN OR
SNOW. IN FACT...THE TOP DOWN TOOL SUGGESTS THE SOUTH AND EASTERN
CWA WILL SEE ALL RAIN...WHILE NORTH CENTRAL SOUTH DAKOTA COULD SEE
A MIXTURE. BEYOND TONIGHT...MODELS ARE STILL HANGING LIGHT WRAP
AROUND PCPN IN THE EAST CWA DURING THE MORNING HOURS ON SATURDAY
AND BECAUSE OF MODEL CONSISTENCY...HAVE REINSERTED A SCHC POP
BACK INTO THE FORECAST.

SATURDAY AFTERNOON THROUGH SUNDAY SHOULD BE MOSTLY DRY WITH NEAR
SEASONABLE TEMPERATURES.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
THE MODELS SHOW GOOD AGREEMENT DURING THE LONG TERM WITH THE NEXT
WEATHER SYSTEM TO AFFECT THE REGION. IT LOOKS LIKE IT WILL REMAIN
MOSTLY DRY SUNDAY NIGHT INTO MONDAY MORNING ACROSS MOST OF THE CWA
AS THE MODELS SHOW SURFACE HIGH PRESSURE RIDGING DOMINATING THE
REGION. THE MODELS THEN ALL SHOW GOOD AGREEMENT WITH A CENTRAL ROCKIES
UPPER LOW PRESSURE TROUGH MOVING OUT INTO THE CENTRAL PLAINS
MONDAY AND INTENSIFYING AS IT LIFTS NORTHEAST THROUGH TUESDAY
NIGHT. AT THE SURFACE...A LOW PRESSURE AREA MOVES FROM THE TX
PANHANDLE ON MONDAY MORNING NORTHEAST INTO NORTHERN WISCONSIN BY
TUESDAY EVENING. THUS...EXPECT CLOUDS TO SPREAD INTO THE REGION
MONDAY AND MONDAY NIGHT ALONG WITH SOME LIGHT RAIN. LOOKS LIKE THE
BEST CHANCES WILL BE EAST IN THE CWA. HAVE IN 30 TO 40 PERCENT
CHANCE POPS AT THIS TIME. OTHERWISE...WEDNESDAY THROUGH THURSDAY
LOOK PRETTY MUCH DRY FOR NOW AS THIS SYSTEM MOVES NORTHEAST OF THE
REGION. TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGH THE PERIOD
WITH HIGHS MOSTLY IN THE 50S. THURSDAY SHOULD BE WARMER WITH HIGHS
IN THE 60S.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR/IFR CEILINGS ARE EXPECTED AT ALL OF THE TAF LOCATIONS THROUGH
TODAY AND THIS EVENING. OTHERWISE...STRONG LIFT WITH A SHORT WAVE
TROUGH WILL SPREAD LIGHT TO MODERATE RAIN OVER ALL TAF LOCATIONS
THROUGH THE MORNING HOURS. VISIBILITIES COULD BE REDUCED TO 3 TO 5
MILES AT TIMES. THE RAIN IS EXPECTED TO END AT PIR BY EARLY
AFTERNOON AND CONTINUE INTO THIS EVENING ELSEWHERE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 22, 4:16 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT FRI APR 22 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT FRI APR 22 2011 /316 AM MDT FRI APR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:31 AM CDTAreal Flood WarningABREdmunds24 hr

Nearby

River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.